Format

Send to

Choose Destination
Neurocrit Care. 2005;2(3):292-5.

Contraceptive-related cerebral venous thrombosis with profuse vaginal bleed.

Author information

1
Department of Neurology, The Institute of Neurological Sciences, CARE Hospital, Nampally, Hydarabad 500 001, India. kgulukota@yahoo.com

Abstract

INTRODUCTION:

Women on hormonal therapy for menorrhagia are at risk for cerebral venous thrombosis.

CASE REPORT:

This scenario may become complicated when there is profuse vaginal bleed with the withdrawal of hormonal therapy. There are no reports describing the possible therapeutic approaches in this clinical situation.

RESULTS:

A 42-year-old female with a history of uterine fibroids and menorrhagia taking an estrogen-progesterone combination pill presented with seizure clusters. Neuro-imaging showed lateral sinus thrombosis and biparietal hemorrhagic infarcts. Withdrawal of the contraceptive pill was associated with profuse vaginal bleed, leading to hemodynamic instability and the need for multiple blood transfusions. As an emergent procedure to stop the vaginal bleeding, the patient was implanted with a levonorgestrel intrauterine system; with this, vaginal bleed stopped within 12 hours with hemodynamic stability. Subsequently, the patient was treated with unfractionated heparin followed by warfarin (target international normalized ratio: 2.5-3). She made a good neurological recovery.

CONCLUSION:

This case illustrates that LNG-IUS can be an innovative choice for local hormonal therapy in a patient with OCP-related cerebral venous thrombosis and simultaneous vaginal bleeding.

PMID:
16159078
DOI:
10.1385/NCC:2:3:292
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center